Alert archive / Nevada / Wind Advisories in 2024
Wind Advisory 3, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Jan 8, 2024, 1:33 PM PST for 4 counties in Nevada; 4 counties in California. It took effect at Jan 9, 2024, 4:00 AM PST. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2024, 1:33 PM PST (21:33 UTC)
- In effect from
- Jan 9, 2024, 4:00 AM PST
- Expired
- Jan 10, 2024, 2:18 AM PST
- In force
- 22 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 59 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
295 WWUS75 KREV 082133 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 133 PM PST Mon Jan 8 2024 CAZ070-NVZ005-092300- /O.NEW.KREV.WI.Y.0003.240109T1200Z-240110T1200Z/ Surprise Valley California-Northern Washoe County- Including the cities of Eagleville, Fort Bidwell, Cedarville, Empire, and Gerlach 133 PM PST Mon Jan 8 2024 ...WIND ADVISORY IN EFFECT FROM 4 AM TUESDAY TO 4 AM PST WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...In California, Surprise Valley California. In Nevada, Northern Washoe County. * WHEN...From 4 AM Tuesday to 4 AM PST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ072-NVZ002-092300- /O.NEW.KREV.LW.Y.0002.240109T1500Z-240110T1200Z/ Greater Lake Tahoe Area- Including the cities of Tahoe City, Glenbrook, South Lake Tahoe, Incline Village, Truckee, Stateline, and Markleeville 133 PM PST Mon Jan 8 2024 ...LAKE WIND ADVISORY IN EFFECT FROM 7 AM TUESDAY TO 4 AM PST WEDNESDAY FOR LAKE TAHOE... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph and waves 2 to 4 feet for Lake Tahoe. * WHERE...Greater Lake Tahoe Area. * WHEN...From 7 AM Tuesday to 4 AM PST Wednesday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-092300- /O.NEW.KREV.LW.Y.0002.240109T1500Z-240110T0500Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Imlay, Silver Springs, Fernley, Fallon, Lovelock, and Nixon 133 PM PST Mon Jan 8 2024 ...LAKE WIND ADVISORY IN EFFECT FROM 7 AM TO 9 PM PST TUESDAY FOR PYRAMID LAKE... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph and waves 2 to 3 feet for Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 7 AM to 9 PM PST Tuesday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ TF
2 follow-up statements
552 WWUS75 KREV 091033 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 233 AM PST Tue Jan 9 2024 CAZ071-NVZ003-101200- /O.EXA.KREV.WI.Y.0003.240109T1200Z-240110T1200Z/ Lassen-Eastern Plumas-Eastern Sierra Counties-Greater Reno-Carson City-Minden Area- Including the cities of Virginia City, Westwood, Sierraville, Gardnerville, Verdi, Portola, Susanville, Sparks, and Loyalton 233 AM PST Tue Jan 9 2024 ...WIND ADVISORY IN EFFECT UNTIL 4 AM PST WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. Gusts up to 60 mph in wind prone areas along US-395 and I-580. * WHERE...In California, Lassen-Eastern Plumas-Eastern Sierra Counties. In Nevada, Greater Reno-Carson City-Minden Area. * WHEN...Until 4 AM PST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-NVZ005-101200- /O.CON.KREV.WI.Y.0003.240109T1200Z-240110T1200Z/ Surprise Valley California-Northern Washoe County- Including the cities of Empire, Fort Bidwell, Gerlach, Eagleville, and Cedarville 233 AM PST Tue Jan 9 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph. * WHERE...In California, Surprise Valley California. In Nevada, Northern Washoe County. * WHEN...Until 4 AM PST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ072-NVZ002-101200- /O.CON.KREV.LW.Y.0002.240109T1500Z-240110T1200Z/ Greater Lake Tahoe Area- Including the cities of Stateline, Truckee, Tahoe City, South Lake Tahoe, Glenbrook, Markleeville, and Incline Village 233 AM PST Tue Jan 9 2024 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 AM PST WEDNESDAY FOR LAKE TAHOE... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph and waves 2 to 4 feet for Lake Tahoe. * WHERE...Greater Lake Tahoe Area. * WHEN...From 7 AM this morning to 4 AM PST Wednesday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ004-100500- /O.CON.KREV.LW.Y.0002.240109T1500Z-240110T0500Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Lovelock, Silver Springs, Fernley, Fallon, Nixon, and Imlay 233 AM PST Tue Jan 9 2024 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 9 PM PST THIS EVENING FOR PYRAMID LAKE... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph and waves 2 to 4 feet for Pyramid Lake. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 7 AM this morning to 9 PM PST this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ MD
181 WWUS75 KREV 101018 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 218 AM PST Wed Jan 10 2024 CAZ070-071-NVZ003-005-101130- /O.CAN.KREV.WI.Y.0003.000000T0000Z-240110T1200Z/ Greater Reno-Carson City-Minden Area-Surprise Valley California- Lassen-Eastern Plumas-Eastern Sierra Counties-Northern Washoe County- Including the cities of Eagleville, Fort Bidwell, Virginia City, Loyalton, Portola, Verdi, Empire, Cedarville, Gardnerville, Susanville, Westwood, Sierraville, Gerlach, and Sparks 218 AM PST Wed Jan 10 2024 ...WIND ADVISORY IS CANCELLED... A Winter Weather Advisory in effect for today is replacing this wind advisory. Expect periods of strong wind gusts followed by bands of moderate to heavy snow, producing widespread winter travel impacts today and tonight. $$ CAZ072-NVZ002-101130- /O.CAN.KREV.LW.Y.0002.000000T0000Z-240110T1200Z/ Greater Lake Tahoe Area- Including the cities of Stateline, South Lake Tahoe, Glenbrook, Truckee, Tahoe City, Incline Village, and Markleeville 218 AM PST Wed Jan 10 2024 ...LAKE WIND ADVISORY IS CANCELLED... A Winter Storm Warning in effect for today is replacing this lake wind advisory. Expect periods of strong wind gusts along with several hours of heavy snow, producing widespread winter travel impacts today and tonight. $$ MD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Jan 8, 2:53 AM PST, 10 hours 40 minutes earlier.
Area forecast discussion, Jan 8, 2:53 AM PST, 10 hours 40 minutes before
Area Forecast Discussion National Weather Service Reno NV 253 AM PST Mon Jan 8 2024 .SYNOPSIS... Mainly dry and cool conditions prevail today except for very light snow near the Oregon border. A brief warmup, increasing winds and a few showers Tuesday will be followed by another cold storm Wednesday through Wednesday night, producing widespread wind and snow impacts at all elevations. && .DISCUSSION... A chilly start to the week will give way to slightly milder conditions this afternoon with highs edging into the lower 40s for western NV valleys and lower-mid 30s for Sierra communities--still about 5-10 degrees below average. An area of warm advection aloft will bring increasing mid-high level clouds today with a 30-40% chance of very light snow (1" or less), generally north of a Susanville to Gerlach line including the Surprise Valley. A pair of weather systems then moves quickly across eastern CA/western NV from Tuesday through Wednesday night: * TUESDAY--MORE WIND THAN PRECIP: The first system sweeps into the western US during the day Tuesday, initially containing a small tap of Pacific moisture and a touch of warming as highs rise to near 50 degrees for most western NV valleys. However, this moisture tap is rather shallow and loses much of its punch as it reaches the Sierra. Most areas east of the Sierra crest look to be shadowed out with even the Tahoe basin having only a 30-40% chance of receiving 1" of snow. Near the crest, most simulations are generating about 2-4" of snow, while an inch or two is also possible near the OR border including the Surprise Valley. Winds appear to be the bigger concern as westerly 700 MB flow increases to 50 kts near the Sierra crest and 60 kt in far northeast CA/far northwest NV. This setup could produce peak gusts of 50-60 mph downstream from the Warner Mts. into Surprise Valley and far northwest NV. Gusty winds of 40-50 mph may extend farther south to far western NV, although the more recent ensemble guidance is favoring Wednesday for stronger gusts across the majority of the region. * WEDNESDAY/WED NIGHT--A SATURDAY SEQUEL?: This midweek storm appears to have several similarities to last Saturday's storm. A period of stronger winds will precede the onset of the main snow during the mid morning-early afternoon, with potential for peak gusts of 45+ mph for lower elevations, 60+ mph in wind prone areas, and near 100 mph for Sierra ridges. Snow then advances rapidly from north to south during the day, setting up another scenario where travel conditions worsen rapidly across urban areas during the Wednesday PM commute with 1-2"/hour snowfall rates. The snow covered roads then transition to hazardous icy conditions in the evening. Heavier weekday traffic would further aggravate the potential for long delays and even a few highway closures. Projected snowfall amounts are also in a similar range as last Saturday, with most likely scenarios bringing 6-12" for the Tahoe basin southward to Mono County, 10-18" near the crest, 4-8" in northeast CA, and 1-4" for much of western NV. What looks different is that more of west central NV including the US-95 corridor is at risk of receiving the 1-4" snow swath. Given the expected drier character of the snow (snow-liquid ratios mainly 14-18:1), gusty winds and snowfall may create whiteout conditions at times especially for the Sierra. REMAINDER OF THE WEEK/NEXT WEEKEND: After the midweek storm blasts through, a couple of dry days are expected to wrap up the week. Thursday starts out quite cold again, similar to this morning, followed by highs only in the 30s in lower elevations and below freezing for Sierra communities. Friday shows a bit of moderation for daytime highs, but still below average. Next weekend is still looking unsettled with another potentially potent storm. Spread among the guidance remains high, with a few high end scenarios (5-10%) producing liquid totals of 1"+ even in Reno, and above 3" for the Sierra crest from Saturday-Saturday night. However, a large majority of scenarios bring less than 1" liquid to the crest and less than 0.25" to far western NV. Temperature spreads also increase as we get to the Martin Luther King holiday weekend, resulting in a lower confidence of whether this storm will come in cold again, or pull in milder air with snow levels rising above the western NV valley floors. MJD && .AVIATION... * Mainly VFR conditions prevail today with lighter winds and increasing mid-high clouds. Patchy FZFG remains a possibility around KTRK until 18Z this morning. * TUESDAY THROUGH EARLY THURSDAY: A couple of weather systems will bring more chances for snow/wind. The first system Tuesday may produce brief MVFR conditions with -SN at the Tahoe area terminals, but the main impacts will be wind-related as an upper level jet moves overhead. Increasing west winds at ridge tops eventually mixing down to lower elevations will produce widespread turbulence and areas of LLWS for much of Tuesday. Second system drops in Wednesday with potentially even stronger SW-W winds, turbulence/LLWS and better snow potential, beginning in the Sierra Wed AM then down to all valley floors by late Wed afternoon. Snow accumulations are likely at all the main terminals, similar to last Saturday's storm. MJD && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 1:33 PM PST | Lake Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Washoe | 37 hr |
| Jan 8, 1:33 PM PST | Winter Storm Watch | REV | Douglas, Lyon, Storey, Washoe | 14 hr |
| Jan 8, 1:33 PM PST | Winter Storm Warning | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 61 hr |
| Jan 8, 1:33 PM PST | Winter Weather Advisory | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 61 hr |
Nearby
Wind Advisories in Nevada, 2024Wind Advisories in California, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.